Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Nat Clin Pract Urol. 2005 Dec;2(12):608-15; quiz 628.

Therapy Insight: osteoporosis during hormone therapy for prostate cancer.

Author information

  • Harvard Medical School, Boston, MA, USA. smith.matthew@mgh.harvard.edu

Abstract

The intended therapeutic effect of gonadotropin-releasing-hormone (GnRH) agonists is hypogonadism, which is a leading cause of osteoporosis in men. Observations are consistent with this effect: GnRH agonists decrease bone mineral density and increase fracture risk in men with prostate cancer. Estrogens play a central role in homeostasis of the normal male skeleton and evidence suggests that estrogen deficiency is primarily responsible for the adverse skeletal effects of GnRH agonists. The mechanism of treatment-related bone loss involves acceleration of physiologic bone turnover. In small, randomized, controlled trials, bisphosphonates (pamidronate, zoledronic acid) and selective estrogen-receptor modulators (raloxifene, toremifene) increased bone mineral density in GnRH-agonist-treated men. Two ongoing large, randomized, placebo-controlled studies will prospectively define fracture outcomes in men with prostate cancer and assess the efficacy of novel pharmacologic interventions (AMG 162, toremifene) in GnRH-agonist-treated men.

PMID:
16474548
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk